Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

May 13, 2005Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2005, 4:22 PM EDT for Smyth County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 4:22 PM EDT (20:22 UTC)
Expired
May 13, 2005, 5:00 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 132023
SVRRNK
VAC173-132100-
/O.NEW.KRNK.SV.W.0020.050513T2022Z-050513T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  EAST OF ALLISON GAP...OR ABOUT 2 MILES NORTHEAST OF SALTVILLE...AND
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  ALLISON GAP...
  BROADFORD...
  CHILHOWIE...
  ADWOLF...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3699 8161 3691 8180 3668 8161 3682 8135

$$

WERT
2 follow-up statements
000 
WWUS51 KRNK 132040
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT FRI MAY 13 2005

VAC173-132100-
/O.CON.KRNK.SV.W.0020.000000T0000Z-050513T2100Z/
SMYTH VA-
436 PM EDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR SMYTH
COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A  
SEVERE THUNDERSTORM CAPABLE OF QUARTER SIZED HAIL AND DAMAGING WINDS 
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE TOWN OF 
SALTVILLE...MOVING SOUTHEAST AT 10 MPH. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILHOWIE...ADWOLF...7 MILES NORTHWEST OF THOMAS BRIDGE AND 9 MILES
  WEST OF MARION BY 500 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO 3/4 INCHES IN DIAMETER WAS REPORTED BY THE PUBLIC IN THE 
TOWN OF SALTVILLE AT 425 PM EDT.  IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3699 8161 3691 8180 3668 8161 3682 8135

$$

WERT

WERT
000 
WWUS51 KRNK 132100
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT FRI MAY 13 2005

VAC173-132107-
/O.EXP.KRNK.SV.W.0020.000000T0000Z-050513T2100Z/
SMYTH VA-
457 PM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY EXPIRES AT 500 PM
EDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING FOR SMYTH COUNTY 
HAS WEAKENED AND NO LONGER POSES A SEVERE WEATHER THREAT.  
THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY WILL BE 
ALLOWED TO EXPIRE AT 500 PM EDT.

HOWEVER...LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...AND PERHAPS 
SOME VERY SMALL HAIL MAY STILL OCCUR BETWEEN THE TOWNS OF SALTVILLE 
AND MARION THROUGH 530 PM EDT AS THIS STORM CONTINUES TO SLOWLY 
WEAKEN AS IT MOVES EAST SOUTHEAST AT 10 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3699 8161 3691 8180 3668 8161 3682 8135

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:33 PM EDT, 49 minutes earlier.

Area forecast discussion, May 13, 3:33 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT FRI MAY 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

SATELLITE PIX SHOWING GOOD AREAL COVERAGE OF LOW DECK CLOUDS ACROSS
THE AREA. THE EXCEPTION WOULD BE TAZEWELL AND SMYTH COUNTIES AND
WESTERN SLOPES OF SE WV WHERE EASTERLY DOWNSLOPE FLOW HAS ALLOWED
THE SUN TO SHINE MOST OF THE DAY. MODERATE CAPE AND DIFFERENTIAL
HEATING COULD ALLOW SCT TSRA TO DEVELOP IN THIS AREA THIS EVENING.
ALONG AND EAST OF THE BLUE RIDGE WILL REMAIN UNDER EASTERLY FLOW
THRU SAT MORNING KEEPING LOW DECK CLOUDS AND FOG IN THE AREA. TEMPS
UNDER THIS CLOUD DECK REMAINED IN THE 60S TODAY AND WILL NOT FALL
MUCH OVERNIGHT...MID/UPPER 50S.

SAT WILL START OUT LIKE MOST OF FRI...COOL AND CLOUDY. NEXT COLD
FRONT MOVING THRU THE MS/OH VALLEYS WILL ALLOW PRESSURE TO FALL OVER
THAT AREA. THESE PRESSURE FALLS AND WAA WILL HELP BREAK CLOUDS AND
WEDGE BY THE AFTN. TEMPS ARE EXPECTED TO RECOVER IN THE 70S ACROSS
THE MTNS AND NEAR 80 IN THE EAST. THETA-E/PWATS RUNNING HIGH AND
PRE-FRONTAL S/WV WILL BEGIN TO BRING SHRA/TSRA INTO THE WEST BY THE
AFTN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SATURDAY NIGHT-SUNDAY NIGHT...
00Z GFS BROUGHT FRONT IN QUICKER THAN PREVIOUS RUN WITH STRONGER
S/WV MOVING FARTHER SOUTH THRU THE MID MS VALLEY. 12Z GFS/NAM
REVERTED BACK TO PREVIOUS SOLUTION BRINGING FRONT INTO THE AREA
AROUND 06Z SUN AND ALONG THE BLUE RIDGE BY 12Z SUN. POST FRONTAL
S/WV STILL DIGGING FATHER SOUTH AND WILL MOVE ACROSS THE MID ATL
REGION LATE SUN AFTN/EVENING. FRONT WILL GET HELD UP ONCE IT REACHES
THE FOOTHILLS AND WILL WAIT FOR THE S/WV TO KICK IT TO THE EAST
COAST LATE IN THE AFTN. WITH S/WV DIGGING FARTHER SOUTH...DYNAMICS
INCREASING WHICH COULD BRING THE POTENTIAL FOR STRONG STORMS IN THE
THE AREA SUN AFTN. THE BIG THREAT WILL BE DURING THE AFTN AND EAST
OF LYH/DAN. WITH THE LATEST CHANGES...WE HAVE INCREASED POPS SAT
NIGHT AND INTO SUNDAY EVENING. FRONT WILL EFFECT THE MTNS SAT NIGHT
AND BE IN THE EAST BY 12Z SUN. THEREFORE TEMPS WILL NOT HAVE ENOUGH
TIME TO RECOVER AND REMAIN IN THE 60S. SLOWER FRONT MOVEMENT IN THE
EAST WILL ALLOW TEMPS TO RECOVER IN THE MID TO UPPER 70S.

MONDAY-TUESDAY...
HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH
NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL REMAIN
BELOW NORMAL.

WEDNESDAY-FRIDAY...
A WARM FRONT TO MOVE THRU THE REGION ON WED. A RIDGE AXIS WILL BE
DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL
TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. PLACEMENT OF THE
WARM FRONT WILL DETERMINE THE TRACK OF DISTURBANCES ROUNDING THE
RIDGE. LAST FEW MODEL RUNS KEPT ANY DISTURBANCE NORTH OF THE AREA
AND THRU N WV/N VA WED AND THU AFTN. 12Z GFS HAS SHIFTED WARM
FRONTAL BOUNDARY FARTHER SOUTH DIRECTING ANY DISTURBANCES ACROSS OUR
AREA. I HAVE TRENDED THE FORECAST IN THIS DIRECTION. A COLD FRONT IS
ALSO EXPECTED TO MOVE THRU THE REGION LATER THIS WEEK. TIMING
DIFFERENCES BETWEEN MODELS...SO WILL KEEP LOW CHC FOR LATER THIS
WEEK.

EXTEND TEMPERATURE...
UPPER LEVEL TROUGHINESS AND NW FLOW TO KEEP TEMPS BELOW NORMAL MON
AND TUE. WARM FRONT FOR WED TO BRING TEMPS BACK TO NORMAL. DEPENDING
ON THE TIMING OF LATE WEEK FRONT...TEMPS WILL BE ABOVE NORMAL AHEAD
OF THE FRONT AND NEAR NORMAL ONCE FRONT PASSES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/RCS
Hazardous weather outlook, May 13, 5:15 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT FRI MAY 13 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140930-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
515 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 13, 11:40 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 SW BUCKINGHAM         37.52N 78.59W
05/12/2005  60 MPH           BUCKINGHAM         VA   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN

0500 PM     TSTM WND GST     7 S DILLWYN             37.44N 78.46W
05/12/2005  60 MPH           BUCKINGHAM         VA   LAW ENFORCEMENT

            POWER LINE BLOWN DOWN

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:02 PM EDTFlash Flood WarningRNKSmyth118 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.